Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2023, 9:45 PM CDT for Burnet County, Travis County, Williamson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2023, 9:45 PM CDT (02:45 UTC)
- Expired
- May 6, 2023, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Burnet County, TX, Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 69 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3335 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.3
The text
As transmitted.
717
WGUS54 KEWX 060245
FFWEWX
TXC053-453-491-060545-
/O.NEW.KEWX.FF.W.0012.230506T0245Z-230506T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
945 PM CDT Fri May 5 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Central Burnet County in south central Texas...
Northwestern Travis County in south central Texas...
West Central Williamson County in south central Texas...
* Until 1245 AM CDT.
* At 945 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 5 inches of rain have
fallen. The expected rainfall rate is 3 to 4 inches in 1 hour.
Additional rainfall amounts up to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Burnet, Marble Falls, Bertram, Meadowlakes, Liberty Hill, Oatmeal,
Smithwick and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3080 9815 3081 9810 3081 9807 3078 9800
3075 9795 3070 9794 3063 9794 3059 9796
3058 9800 3054 9802 3051 9807 3047 9811
3054 9819 3054 9829 3055 9830 3058 9830
3064 9829
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...3-4 INCHES IN 1 HOUR
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 9:44 PM CDT, 1 minute earlier.
Area forecast discussion, May 5, 9:44 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 944 PM CDT Fri May 5 2023 ...New MESOSCALE UPDATE... .SEVERE THUNDERSTORM WATCH 187 NOW IN EFFECT UNTIL MIDNIGHT... Issued at 935 PM CDT Fri May 5 2023 Severe Thunderstorm Watch 187 has been extended through midnight. Rounds of severe convection have been ongoing across Hill Country this evening, with large to very large hail and damaging winds being reported over Llano and Burnet Counties. After periods of training in this vicinity, convection has upscaled into a bowing cluster in the last 30-45 minutes, and will pose primarily a damaging straight line wind threat as it continues to push east into portions of Travis and Williamson Counties. Severe Thunderstorm Warnings remain in effect through 10:00 PM CDT. Large hail will continue to be a possibility in addition to the damaging straight line winds. While unlikely, a brief isolated tornado can't be entirely ruled out. Storms should gradually weaken moving toward the midnight expiration of WW187 as they become progressively more outflow dominant and the boundary layer continues to stabilize. Continue to stay weather aware over Hill Country and the northern I-35 Corridor over the next couple of hours. && .SHORT TERM... (Tonight through Saturday night) Issued at 239 PM CDT Fri May 5 2023 Key Messages for the rest of today * There is a Level 2 of 5 Risk for severe storms from late this afternoon and evening across the Hill Country including Travis County. * There is a Level 1 of 5 Risk for severe storms from late this afternoon and evening across the eastern two-thirds of the local area. * Forecast confidence continues to remain low regarding coverage and exact placement of storms. However, any storms that form will be capable of producing large to very large hail and damaging wind gusts. * The primary window for severe storms today is between 4 PM and Midnight. * Isolated spots across the Hill Country could receive heavy downpours that could resulting in minor flash flooding. There is a Level 1 of 4 Risk (marginal) for excessive rainfall. Latest visible photos are showing towering cumulus over central Texas as of 230 pm. This activity is forecast to continue for the rest of this afternoon into the evening. Dewpoint temperatures are ranging from the upper 50s to mid 60s across the Rio Grande and southern Edwards Plateau and to the mid 70s along and east of Interstate 35. All of this is happening to the east of the dryline that sits across west Texas. A few upper level shortwaves are likely to push across the Hill Country later this afternoon and evening to aid the very unstable airmass is place to reach convective initiation. Once that happens, strong to severe thunderstorms are forecast to develop across central Texas while moving into the Hill Country including Travis County. As mentioned in the Key Messages above, there is a Level 2 to 5 Risk for severe storms across the Hill Country with a Level 1 to 5 Risk for severe storms across the eastern two-thirds of the local area. Forecast confidence is low as hi-res models differ through this period. Therefore, we went with a blend solution to capture the best possible solution. The bottom line for the short term weather forecast period is that any storm that develops could become strong to severe later this afternoon and evening. The main weather hazards are large to very large hail and damaging wind gusts. Can't totally rule out an isolated tornado or two over the northern parts of Llano, Burnet and Williamson Counties. Also, isolated heavy downpours are expected with these storms and could result in minor flash flooding over some areas. The time frame for all of this is from 4 pm to Midnight tonight. A few storms could come close to the Rio Grande later this afternoon and early evening, but the main focus area for storms to develop is along and east of Highway 83. After midnight tonight, the local area should stay dry through mid day on Saturday. After that, a similar setup as of this afternoon and evening is forecast with strong to severe storms possible across the Hill Country and areas along Highway 281 including the Austin and San Antonio metro areas. Large hail and damaging wind gusts are likely to be the main weather hazards. Once again, confidence is low for this scenario. In addition to the possibility of strong to severe storms, Saturday's high temperatures are forecast to range from the upper 80s and mid 90s across most areas with up to 101 degrees across the Rio Grande. Heat indices could range from 100 to 104 along and east of I-35 and up to 107 across the Rio Grande. && .LONG TERM... (Sunday through Friday) Issued at 239 PM CDT Fri May 5 2023 A fairly active weather pattern will continue to round out the weekend, with another low chance for late afternoon and evening showers and thunderstorms in the forecast across south central Texas on Sunday. Similar to the last few days, plenty of southwesterly flow aloft combined with moist, southeasterly flow will remain intact. Daytime heating will help trigger some isolated convection, mainly across the Hill Country and nearby I-35 corridor. A strong to severe storm or two can't be ruled out, with marginally severe hail and wind gusts the main concerns. The loss of daytime heating will bring an end to rain chances after Midnight. The flow aloft will weaken as we head into Monday and Tuesday, with the latest round of global models showing a split flow in the upper winds. The subtropical jet will be across central Mexico, with the northern stream jet over the central plains states. A weakness will develop in the flow across our region, with some weak cyclonic flow taking shape in the mid levels. It will be difficult to pinpoint where the best chances for convection will occur, so for now we will keep a 20-30% chance in the forecast across all areas. Overall chances for severe weather appear low given the lack of shear. However, any strong updrafts that manage to develop could produce some gusty winds. With plenty of moisture intact and fairly weak flow through the column, a few lucky spots could see some beneficial rainfall. On Wednesday, an upstream trough will be developing farther west over the desert southwest or central Rockies, depending on which medium range operational model is observed. Suspect the models will continue to have difficulty with this pattern going forward as this system will be cutoff from the northern stream upper jet. For our region, any remnant weakness in the mid-levels will be in the process of shifting eastward on Wednesday. Rain chances have trended upward slightly, especially from the Hill Country eastward into the I-35 corridor. For Thursday and Friday, confidence in the forecast is low given the disagreement noted among the operational models. We should definitely keep sufficient moisture around, but the amount of upper level support remains in question. For now, we will keep rain chances in the 20-50% range, with the higher chances generally across the Hill Country, I-35 corridor and coastal plains. Temperatures through the period will remain above normal, with highs generally in the mid 80s to mid 90s and lows in the mid 60s to lower 70s. && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Fri May 5 2023 Cluster of SHRA/TSRA over Central Texas will move over the KAUS area and have maintained TEMPOs for 01Z-05Z for that site. A few SHRA have developed farther to the southwest. These may impact KSAT/KSSF. Although have kept mention out of those sites, will monitor radar trends for possible later mention. Otherwise, VFR conditions lower to MVFR/IFR overnight into early morning, then mix to VFR Saturday afternoon. S to SE winds 9 to 15 KTs decrease to 5 to 10 KTs tonight, then increase to 10 to 15 KTs on Saturday. Wind gusts to 40 KTs are possible in/near TSRA. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 92 71 93 71 / 20 40 10 20 Austin Bergstrom Intl Airport 92 69 92 69 / 20 40 10 20 New Braunfels Muni Airport 93 70 93 70 / 20 10 10 20 Burnet Muni Airport 93 68 91 68 / 30 30 20 30 Del Rio Intl Airport 100 73 98 73 / 20 0 10 10 Georgetown Muni Airport 93 69 91 68 / 20 40 10 20 Hondo Muni Airport 96 70 95 69 / 20 10 20 20 San Marcos Muni Airport 92 69 92 70 / 20 20 10 20 La Grange - Fayette Regional 89 72 91 72 / 20 20 0 10 San Antonio Intl Airport 93 71 93 71 / 20 10 20 20 Stinson Muni Airport 94 71 94 71 / 20 10 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Mesoanalysis...Quigley Long-Term...Platt Aviation...04
Hazardous weather outlook, May 5, 4:44 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 444 AM CDT Fri May 5 2023 TXZ171>173-183>194-202>209-217>225-228-061200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 444 AM CDT Fri May 5 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered thunderstorms are expected this afternoon. A few storms could be strong to severe with large hail, damaging straight line winds and locally heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms remain possible during each afternoon and evening through the weekend, where a few severe storms could be capable of producing large hail, damaging straight line winds and locally heavy rainfall. An isolated tornado may be possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 5, 9:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
903 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 2 W BERTRAM 30.75N 98.10W
05/05/2023 M1.00 INCH BURNET TX PUBLIC
&&
MBLocal storm report, May 5, 9:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 4 SSE LONGHORN CAVERN S 30.63N 98.32W
05/05/2023 E1.25 INCH BURNET TX PUBLIC
REPORT FROM MPING HALF DOLLAR.
&&
MBLocal storm report, May 5, 9:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 SSE HORSESHOE BAY 30.53N 98.36W
05/05/2023 E55 MPH LLANO TX AWOS
&&
MBLocal storm report, May 5, 9:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL MARBLE FALLS 30.59N 98.27W
05/05/2023 E1.00 INCH BURNET TX TRAINED SPOTTER
MOSTLY DIME AND NICKEL SIZE WITH QUARTER
SIZE MIXED IN.
&&
MBLocal storm report, May 5, 9:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG KINGSLAND 30.66N 98.45W
05/05/2023 LLANO TX EMERGENCY MNGR
REPORTS OF DOWN POWER POLE AND SEVERAL
TRANSFORMERS OUT NEAR KINGSLAND. TIME
ESTIMATED VIA RADAR.
&&
MBLocal storm report, May 5, 9:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG SUNRISE BEACH VILLIAGE 30.60N 98.41W
05/05/2023 LLANO TX EMERGENCY MNGR
REPORTS OF DOWN POWER POLE AND SEVERAL
TRANSFORMERS OUT NEAR SUNRISE BEACH. TIME
ESTIMATED VIA RADAR.
&&
MBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:03 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 57 min |
| May 5, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 61 min |
| May 5, 7:16 PM CDT | Special Weather Statement | EWX | Bandera | 29 min |
| May 5, 7:18 PM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 3 hr |
| May 5, 7:29 PM CDT | Flash Flood Warning | EWX | Burnet, Llano | 3 hr |
| May 5, 7:42 PM CDT | Special Weather Statement | EWX | Medina | 33 min |
| May 5, 7:44 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis, Williamson | 61 min |
| May 5, 8:01 PM CDT | Special Weather Statement | EWX | Burnet | 44 min |
| May 5, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 56 min |
| May 5, 8:16 PM CDT | Special Weather Statement | EWX | Zavala | 29 min |
| May 5, 8:30 PM CDT | Areal Flood Advisory | EWX | Llano | 3 hr |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 53 min |
| May 5, 8:55 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Llano, Travis, Williamson | 65 min |
| May 5, 8:57 PM CDT | Special Weather Statement | EWX | Zavala | 33 min |
| May 5, 9:47 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 58 min |
| May 5, 10:05 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 55 min |
| May 5, 10:23 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano | 27 min |
| May 5, 10:44 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 61 min |
| May 5, 10:53 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 24 min |
| May 5, 11:43 PM CDT | Special Weather Statement | EWX | Lee | 47 min |
| May 6, 6:02 PM CDT | Special Weather Statement | EWX | Val Verde | 43 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.